Medical questions & health advice by board certified doctors
"Why do I feel light headed when I stand up?"
I am a 32 year old female mother of two. Since giving birth to my second child in November 2010 I have been feeling light headed when I stand up slow or too fast. I was borderline for gestational diabetes and moderately anemic during the pregnancy. I have a history of hypoactive thyroid and my dosage of synthroid increased to 112 mcg after the birth. I also take 100 mg of Zoloft right now. I average 5-8 hours of sleep per night for the past month. I have tried taking deep breaths before and after I stand up, but neither seems to help. I am not taking any medications for this specific issue.
Lightheadedness is a concerning symptom. I would recommend that you see your primary care doctor to have this evaluated. While there are some causes that are minor, there are some very serious causes which should be ruled out.
See a doctor who can help
Find a Ear nose-throat-doctors near you
When someone feels lightheaded, we often worry if this is because of a low blood pressure. Known as presyncopal symptoms, the feeling of lightheadedness can arise from not enough blood getting to the brain. Specifically, lightheadedness with standing is known as orthostasis. This can be a sign of many serious conditions including anemia, dehydration, serious infection, severe diabetes, heart rhythm problems and heart muscle problems. These conditions are very concerning as (obviously) not enough blood to his head is concerning. Your blood pressure should be checked. The feeling of lightheadedness can also be caused by other problems outside of low blood pressure. Inner ear problems are common. Benign Positional Vertigo (BPV) is common due to problems in the inner ear that causes vertigo type symtpoms with movement. Other hormonal problems like low synthroid dosing or severe diabetes can be responsible. These should be checked. See your doctor. This should be evaluated as the concerning causes (infection, heart troubles) should be ruled out. If your symptoms worsen, go to the doctor or emergency room right away.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.